Texas, 2021High Wind in Texas, March 4, 2021
March 4, 2021 · NWS MAF · 1 event in 1 county or zone
A quick moving upper level low moved across the Central Rockies bringing brief strong winds to the higher elevations of the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving upper level low moved across the Central Rockies bringing brief strong winds to the higher elevations of the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 4, 11:43 AM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Mar 4, 11:43 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1143 AM CST Thu Mar 4 2021
.DISCUSSION...
See the 18Z Aviation Discussion below.
&&
.AVIATION...
This afternoon winds will gust (25 to 35 mph) out of the W to NW.
Gusts will relax around sunset but winds are expected stay
elevated throughout the night. A front will move through the area
tomorrow morning veering winds out of the N and bringing back
gusts. Temporary blowing dust is possible and should only be
localized. Clear skies with SCT 250 high clouds will persist for
the next 24 hours.
&&
PREV DISCUSSION... /issued 208 AM CST Thu Mar 4 2021/
DISCUSSION...
WV satellite this evening shows a pretty potent upper low (ULL)
centered over the AZ/NV border, slowly churning eastward towards the
Four Corners. A signature of standing waves is located to the south
and east of the ULL as a strong jet max associated with the
disturbance crosses the higher terrain of the SW US. This is what's
coming our way for later today as winds will be on the rise and
downsloping westerlies will increase temps across the Permian Basin
and adjacent Pecos River valley. Highs will remain locked into the
70s regionwide (sans Mtns) with 80s located over the central Permian
down to the Stockton Plateau. With the low level thermal ridge
centered from Dawson Co down to Pecos Co, temps up to 15F above
normal will be possible prior to a swift moving PAC front late in
the afternoon. Westerly winds will be whipping with >25kts sustained
for the Upper Trans Pecos out to the Mtns, leading to a plethora of
Wind Advisories and a High Wind Warning for the Guadalupe/Delaware
Mtns with blowing dust possible. Local RH's will be on the tumble as
well thanks to the downslope component. The combo of stronger winds,
above normal temps, and low RH's will increase fire weather concerns
for a broad stretch of the region (See more in Fire Wx section
below).
A cold front will slide south through the Panhandle and through the
forecast area by Friday AM, leading to cooler temps areawide (Closer
to normal comparatively). A pretty decent gradient wind out of the
north will be common for the northern half of the area, leading to
another potential Advisory level wind event for the Permian and SE
NM plains. By Sat/Sun, winds will decay, but cooler temps will
reside overhead with a near to below normal temp expected until
broad ridging returns for Monday, moving forward. Another broad
trough will begin entering the PAC coast by mid-next week with
southwest flow encompassing much of the region, leading to warmer
temps, persistent high cloud cover, and breezy winds for the
extended. Some hints of more active weather with regards to precip
are showing up down the line too, but a lot will be contingent on
the evolution of our western trough. Hopefully Mother Nature can
throw us a bone, otherwise, it's high and dry for the region the
next 7 days.
FIRE WEATHER...
Fire weather concerns ramp up today as very warm, windy conditions
arrive across the region. A strong storm system will move across NM
and the TX Panhandle today bringing strong winds and very dry air
with it. Temperatures will again be above normal today with RH's
falling to near 10 percent by this afternoon. Winds >20 mph are
expected for much of the area with strongest winds in the higher
terrain. Several hours of critical fire weather conditions should
occur across SE NM into the western Permian Basin during the
afternoon. There could also be an area of localized critical fire
weather where stronger winds intersect the LLTR across the central
Permian Basin. The caveat is that ERC values are near or just under
the 50th percentile. With the precipitation and cooler conditions we
saw earlier this week the fuels have just not had time to dry out
much. Will issue a strongly worded RFD for IA activity with a very
low threat of large/sig fires. Cooler, but still very windy
conditions are expected Friday behind a cold front.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 80 42 62 37 / 0 0 0 0
Carlsbad 73 40 66 36 / 0 0 0 0
Dryden 74 47 76 43 / 0 0 0 0
Fort Stockton 86 45 67 39 / 0 0 0 0
Guadalupe Pass 62 37 60 36 / 0 0 0 0
Hobbs 72 40 60 33 / 0 0 0 0
Marfa 76 34 65 30 / 0 0 0 0
Midland Intl Airport 81 43 64 36 / 0 0 0 0
Odessa 80 43 64 36 / 0 0 0 0
Wink 79 40 68 36 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 6 PM MST this evening for Central Lea County-
Eddy County Plains-Northern Lea County-Southern Lea County.
High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory until 7 PM CST this evening for Davis Mountains-
Davis Mountains Foothills-Eastern Culberson County-Loving-
Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
Corridor-Ward-Winkler.
High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&
89/10Hazardous weather outlook, Mar 4, 2:37 AM CST, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 AM CST Thu Mar 4 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-050845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 AM CST Thu Mar 4 2021 /137 AM MST Thu Mar 4 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
A High Wind Warning is in effect through this evening for the
Guadalupe and Delaware Mountains. A Wind Advisory is in effect for
the adjacent plains today as well.
Widespread critical fire weather conditions are likely this
afternoon across much of SE NM, the higher terrain, and western
Permian Basin.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Windy conditions are expected across the area Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe and Delaware Mountains
- When
- March 4, 1:51 PM CST to 2:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Kentucky, March 4, 20211 death · 1 event
- High Wind in Oregon, March 4 to 5, 202164 kt wind · 5 events
- Damaging Winds in Kansas, March 4, 202151 kt wind · 4 events
- Winter Weather in Colorado, March 4, 20211 event
- Wildfire in Oklahoma, March 4, 20211 event
- Wildfire in Nebraska, March 4, 2021$2,000 · 1 event
- Wildfire in Oklahoma, March 4, 20211 event
- Heavy Snow in Colorado, March 4 to 5, 20211 event
- Winter Weather in Colorado, March 4 to 5, 20211 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951870.